Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Elko, NV

August 31, 2012Lander County, Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 31, 2012, 1:35 PM PDT for Lander County, Nye County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2012, 1:35 PM PDT (20:35 UTC)
Expired
Aug 31, 2012, 2:02 PM PDT
In force
27 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Lander County, NV, Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS55 KLKN 312035
SVRLKN
NVC015-023-312130-
/O.NEW.KLKN.SV.W.0017.120831T2035Z-120831T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
135 PM PDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LANDER COUNTY IN NORTH CENTRAL NEVADA...
  NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 230 PM PDT

* AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  NORTHEASTERN NYE COUNTY BETWEEN GABBS AND ROUND MOUNTAIN...AND     
  MOVING NORTHEAST AT 20 MPH. THIS STORM WILL MOVE ACROSS HIGHWAY    
  844.

&&

LAT...LON 3925 11768 3904 11712 3871 11748 3879 11774
TIME...MOT...LOC 2033Z 019DEG 17KT 3836 11789

$$

LW
1 follow-up statement
673 
WWUS55 KLKN 312102
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
202 PM PDT FRI AUG 31 2012

NVC015-023-312112-
/O.CAN.KLKN.SV.W.0017.000000T0000Z-120831T2130Z/
NYE NV-LANDER NV-
202 PM PDT FRI AUG 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN LANDER
AND NORTHWESTERN NYE COUNTIES IS CANCELLED...

&&

LAT...LON 3925 11768 3904 11712 3871 11748 3879 11774
TIME...MOT...LOC 2102Z 019DEG 17KT 3823 11795

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:00 PM PDT, 35 minutes earlier.

Area forecast discussion, Aug 31, 1:00 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
100 PM PDT FRI AUG 31 2012

.SYNOPSIS...MONSOON MOISTURE WILL BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TO CENTRAL AND EASTERN NEVADA TODAY AND SATURDAY.
DRIER AIR WILL BEGIN TO MOVE INTO THE AREA ON SUNDAY AND LABOR DAY
FOR DECREASING SHOWERS AND THUNDERSTORMS WITH DRY WEATHER RETURNING
TO THE ENTIRE FORECAST AREA BY TUESDAY.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. SHORTWAVE APPROACHING NEVADA
FROM THE WEST WILL INTERACT WITH MONSOON MOISTURE AND INSTABILITY
TO CREATE AN ACTIVE AFTERNOON AND EVENING. SEVERAL STRONG THUNDERSTORMS
ALREADY DEVELOPING ACROSS NYE AND LANDER COUNTIES EARLY THIS
AFTERNOON. EXPECT STORMS TO QUICKLY EXPAND NE ACROSS MUCH OF
NEVADA THROUGH THIS AFTERNOON AND EVENING. STRONG STORMS ARE
LIKELY...WITH A FEW STORMS REACHING SEVERE CRITERIA. STRONGEST
STORMS WILL PRODUCE HAIL AND GUSTY WINDS...AND WILL KEEP THAT
ENHANCED WORDING IN THE PRODUCTS THROUGH THIS EVENING. ATMOSPHERE
IS PLENTY MOIST ACROSS ALL BUT FAR NW NEVADA...WITH PW NEAR/ABOVE
1 INCH ACROSS EASTERN ZONES...AND K-INDEX NEAR 40 OR ABOVE.
THEREFORE...STRONGEST STORMS WILL PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING. 700 MB WINDS OF 10-20 KTS SHOULD KEEP STORMS
MOVING ALONG AND MINIMIZE THE FLASH FLOOD THREAT...BUT WILL
MONITOR FOR TRAINING OF CELLS.

TONIGHT...SHOWERS AND THUNDERSTORMS CONTINUE...KEPT SHOWERS AND
ISOLATED THUNDER MENTIONED INTO SATURDAY MORNING. MORNING LOWS
SATURDAY MORNING MILD ONCE AGAIN BENEATH THE CLOUDS.

SATURDAY...DRIER AIR BEGINS INVADING FROM THE WEST...BUT GFS
SOLUTIONS SEEM TOO AGGRESSIVE IN THIS REGARD. KEPT SCATTERED
THUNDERSTORMS ACROSS EASTERN NEVADA SATURDAY AFTERNOON...SIMILAR
TO NAM/ECMWF AND INHERITED FORECAST. COVERAGE WILL BE MUCH LESS
THAN SEEN TODAY.

SUNDAY...DRY AIR MAKES MORE HEADWAY...BUT AGAIN PROBABLY NOT AS
MUCH AS GFS SUGGESTS. KEPT ISOLATED THUNDERSTORMS MENTIONED ACROSS
EASTERN NEVADA SUNDAY AFTERNOON SIMILAR TO WHAT 12Z NAM SUGGESTS.
COVERAGE WILL BE LIMITED AND ANY STORMS THAT FORM WILL LIKELY BE
DRY AND PRODUCE MAINLY VIRGA. A RATHER TRICKY CALL REGARDING
THUNDERSTORM COVERAGE SUNDAY...WITH GFS LIKELY TOO DRY AND NAM TOO
WET.  TURNER

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. RIDGING  EXPECTED
TO REMAIN IN ARIZONA SUNDAY NIGHT AND MONDAY...WITH GENERAL
TROUGHING OVER CANADA. MAINLY WEAK FLOW EXISTS OVER THE FORECAST
AREA BEGINNING MONDAY WITH FORECAST PRECIPITABLE WATER VALUES OF
0.30 TO 0.40 INCHES. SHOULD BE A DECENT DAY WITH SUN AND DRY
CONDITIONS ON MONDAY. SLIGHT INCREASES IN MOISTURE POSSIBLE
TUESDAY...BUT AT THIS TIME DOES NOT APPEAR TO BE A SIGNIFICANT PUSH.
AGAIN...KEPT CONVECTIVE ACTIVITY OUT OF THE GRIDS FOR NOW. FLOW
ALOFT ACROSS THE GREAT BASIN WEDNESDAY IS LOOKING WEAK...WITH
MORE STABILITY AND LESS MOISTURE THAN RECENT DAYS. AS
SUCH...EXPECTING VERY LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY.
INSTABILITY AND MOISTURE INCREASE THURSDAY OVER EAST-CENTRAL NEVADA.
FOR NOW KEPT THUNDERSTORMS OUT OF THE FORECAST FOR
THURSDAY...HOWEVER IF THE TREND OF INCREASING MOISTURE AND
INSTABILITY CONTINUES...EXPECT TO SEE THUNDERSTORMS REINTRODUCED
OVER EAST-CENTRAL NEVADA THURSDAY AND POSSIBLY EXPANDING WEST AND
NORTH NEXT FRIDAY.   CK

&&

.AVIATION...THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE EARLY
EVENING HOURS. CONVECTIVE WINDS VRB20G40KT STILL POSSIBLE WITH
EVENING AND OVERNIGHT CONVECTION...ALONG WITH TEMPORARY MVFR
CIGS/VSBYS. OTHERWISE...VFR CONDITIONS TO PREVAIL THROUGH THE NIGHT.
FOR TOMORROW...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP ACROSS
THE CENTRAL AND EAST...WITH THE BEST CHANCES ACROSS KELY.   CK

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS
EVENING WITH ENHANCED LAL OF 4-5. MAJORITY OF CONVECTION WILL
PRODUCE WETTING RAINS...WITH ISOLATED DRY LIGHTNING STRIKES MOST
LIKELY IN FWZ 467/468 /HUMBOLDT COUNTY/. INITIAL ATTACK MAY BE
NEEDED FOR NEW LIGHTNING IGNITIONS THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS CONTINUE ACROSS THE EASTERN FWZ SATURDAY...
WITH ISOLATED DRY LIGHTNING STRIKES ACROSS THE CENTRAL FWZ.

SUNDAY...DRY AIR PREDOMINATES...WITH ONLY ISOLATED CONVECTION
ACROSS EASTERN NEVADA. SOME DRY LIGHTNING STRIKES STILL POSSIBLE
SUNDAY IF CONVECTION DEVELOPS.   TURNER

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/86/86/99
Hazardous weather outlook, Aug 31, 7:36 AM PDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
736 AM PDT FRI AUG 31 2012

NVZ030-031-033>041-011445-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
736 AM PDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE HAS MOVED INTO NORTHERN
NEVADA. THIS WILL PROVIDE ONE OF THE NECESSARY INGREDIENTS FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
THROUGHOUT THE DAY TODAY. MANY OF THESE STORMS WILL BE WET GIVEN
THE DEEP MOISTURE FOUND IN THE ATMOSPHERE. THE EXCEPTION WILL BE
HUMBOLDT COUNTY WHERE SLIGHTLY DRIER AIR RESIDES. STORMS THERE
WILL PROBABLY START OUT DRY...AND THEN BECOME MORE HYBRID WET/DRY
IN NATURE LATER IN THE DAY.

SOME OF THE THUNDERSTORMS TODAY MAY END UP BEING STRONG IN
NATURE. THE MAIN THREATS FROM ALL STORMS TODAY ARE STRONG OUTFLOW
WINDS TO 55 MPH OR GREATER...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING STRIKES. ALTHOUGH MODERATE TO HEAVY RAIN IS POSSIBLE
WITH THESE STORMS...ANY FLOODING POSSIBILITIES WILL BE LOCALIZED
AND NOT WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE WILL CONTINUE TO RESIDE IN THE EASTERN PORTION OF NEVADA
ON SATURDAY FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRIER
AIR WILL TRY TO MOVE IN FOR SUNDAY AND MONDAY...THUS LIMITING
THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 31, 12:19 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1219 PM PDT FRI AUG 31 2012

NVZ037-040-312000-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
1219 PM PDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 100 PM PDT...

AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES WEST OF KINGSTON...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...
  RURAL SOUTHWESTERN LANDER COUNTY...
  RURAL NORTHWESTERN NYE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3941 11747 3925 11713 3900 11744 3910 11764
TIME...MOT...LOC 1918Z 227DEG 16KT 3913 11748

TURNER
Special weather statement, Aug 31, 12:36 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1236 PM PDT FRI AUG 31 2012

NVZ040-312015-
NORTHWESTERN NYE COUNTY NV-
1236 PM PDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 115
PM PDT...

AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF MINA...OR 28 MILES SOUTH
OF GABBS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....GABBS AND POLELINE
ROAD BETWEEN TONOPAH AND GABBS.

&&

LAT...LON 3888 11794 3879 11750 3846 11768 3846 11769
      3849 11773 3870 11797
TIME...MOT...LOC 1934Z 019DEG 17KT 3845 11788

LW
Special weather statement, Aug 31, 1:28 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT FRI AUG 31 2012

NVZ040-312100-
NORTHWESTERN NYE COUNTY NV-
128 PM PDT FRI AUG 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 200
PM PDT...

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES WEST OF ROUND
MOUNTAIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ROUND MOUNTAIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3906 11721 3880 11674 3849 11711 3869 11745
TIME...MOT...LOC 2028Z 216DEG 18KT 3868 11721

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:47 PM PDTSpecial Weather StatementLKN43 min
Aug 31, 12:19 PM PDTSpecial Weather StatementLKN41 min
Aug 31, 12:36 PM PDTSpecial Weather StatementLKN39 min
Aug 31, 12:50 PM PDTSevere Thunderstorm WarningLKNNye55 min
Aug 31, 1:28 PM PDTSpecial Weather StatementLKN32 min
Aug 31, 1:46 PM PDTSpecial Weather StatementLKNLander44 min
Aug 31, 2:09 PM PDTSevere Thunderstorm WarningLKNLander23 min
Aug 31, 2:15 PM PDTSevere Thunderstorm WarningLKNNye45 min
Aug 31, 2:25 PM PDTSpecial Weather StatementLKN35 min
Aug 31, 2:48 PM PDTSevere Thunderstorm WarningLKNNye27 min
Aug 31, 3:26 PM PDTSevere Thunderstorm WarningLKNEureka, Lander28 min
Aug 31, 3:37 PM PDTSpecial Weather StatementLKN23 min
Aug 31, 3:49 PM PDTSpecial Weather StatementLKN56 min
Aug 31, 3:54 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine34 min
Aug 31, 3:59 PM PDTSpecial Weather StatementLKN46 min
Aug 31, 4:10 PM PDTSevere Thunderstorm WarningLKNNye, White Pine35 min
Aug 31, 4:21 PM PDTAreal Flood AdvisoryLKNElko, Eureka111 min
Aug 31, 4:33 PM PDTSpecial Weather StatementLKN57 min
Aug 31, 4:36 PM PDTSpecial Weather StatementLKNHumboldt39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.